Medicine caused kidney patients' chills?

Posted at 06/09/14 3:25 PM

MANILA – The Food and Drug Administration (FDA) has started examining certain medicines used in dialysis following an incident where National Kidney and Transplant Institute (NKTI) patients experienced chills while undergoing the procedure.

Dr. Jose Dante Dator, NKTI executive director, said the FDA was tapped by the NKTI to verify initial results of an investigation which found that certain batches of the medicine may have caused the chills.

''Sa aming investigation, lumabas na merong supplies na may kinalaman sa pagpapagawa ng dialysis na may findings na may posibleng connection sa nangyari sa mga pasyente,'' Dator said at a press conference.

Dator, however, said he could not yet specify which medicine is being examined.

''Ang advice sa amin it is premature to give a final conclusion that this is the sole cause because it might be irresponsible for us to directly reveal it because you are going to affect the reputation of a valid supplier,'' he said.

''In the meantime, all of the supplies have been changed and we have been doing limited hemodialysis with the equivalent of the supply, and we have not experienced any of the issues."

The NKTI's out-patient Hemodialysis Center was temporarily shut down after 44 patients, or about 13 percent of the hospital's dialysis patients, complained of chills while undergoing the procedure.

The hemodialysis center partially resumed operations on Monday, running two out of four of its daily sessions.

Dator said the NKTI has examined and replaced all the other components used in dialysis. He added that problem with the water used in dialysis has also been ruled out.

The NKTI is targeting to resume full operations of its hemodialysis center by June 12 or 13.

Meanwhile, NKTI's Public Information Office Chief Dr. Ricardo Quintos said the conditions of the patients who experienced chills have improved already.